Alert archive / South Dakota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 41, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 19, 2025, 1:00 PM CDT for Lincoln County, Minnehaha County, Turner County, South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2025, 1:00 PM CDT (18:00 UTC)
- Expired
- May 19, 2025, 1:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Lincoln County, SD, Minnehaha County, SD, Turner County, SD
The radar
The Sioux Falls radar (KFSD), 10 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.0 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 278 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
645
WUUS53 KFSD 191800
SVRFSD
SDC083-099-125-191845-
/O.NEW.KFSD.SV.W.0041.250519T1800Z-250519T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
100 PM CDT Mon May 19 2025
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Central Minnehaha County in southeastern South Dakota...
Northwestern Lincoln County in southeastern South Dakota...
Northeastern Turner County in southeastern South Dakota...
* Until 145 PM CDT.
* At 1259 PM CDT, a severe thunderstorm was located near Tea, or 10
miles east of Parker, moving north at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Sioux Falls, Tea, Hartford, Wall Lake, and Ellis around 105 PM
CDT.
Crooks around 110 PM CDT.
Other locations in the path of this severe thunderstorm include
Renner, Lyons, Baltic, Colton and Dell Rapids.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4385 9660 4336 9677 4336 9703 4384 9709
TIME...MOT...LOC 1759Z 194DEG 32KT 4344 9694
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JH2 follow-up statements
268
WWUS53 KFSD 191821
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
121 PM CDT Mon May 19 2025
SDC125-191830-
/O.CAN.KFSD.SV.W.0041.000000T0000Z-250519T1845Z/
Turner SD-
121 PM CDT Mon May 19 2025
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TURNER COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
&&
LAT...LON 4385 9660 4341 9675 4341 9692 4345 9693
4350 9692 4351 9694 4384 9703
TIME...MOT...LOC 1820Z 198DEG 33KT 4372 9683 4346 9686
$$
SDC083-099-191845-
/O.CON.KFSD.SV.W.0041.000000T0000Z-250519T1845Z/
Minnehaha SD-Lincoln SD-
121 PM CDT Mon May 19 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR CENTRAL MINNEHAHA AND NORTHWESTERN LINCOLN COUNTIES...
At 120 PM CDT, severe thunderstorms were located along a line
extending from Lyons to Tea, moving north at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sioux Falls, Hartford, Crooks, Baltic, Ellis, Dell Rapids, Renner
and Lyons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4385 9660 4341 9675 4341 9692 4345 9693
4350 9692 4351 9694 4384 9703
TIME...MOT...LOC 1820Z 198DEG 33KT 4372 9683 4346 9686
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JH400
WWUS53 KFSD 191835
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
135 PM CDT Mon May 19 2025
SDC083-099-191845-
/O.EXP.KFSD.SV.W.0041.000000T0000Z-250519T1845Z/
Minnehaha SD-Lincoln SD-
135 PM CDT Mon May 19 2025
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MINNEHAHA AND
NORTHWESTERN LINCOLN COUNTIES WILL EXPIRE AT 145 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, small
hail and heavy rain are still possible with these thunderstorms.
&&
LAT...LON 4385 9660 4341 9675 4341 9692 4345 9693
4350 9692 4351 9694 4384 9703
TIME...MOT...LOC 1835Z 194DEG 32KT 4384 9679 4358 9682
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 12:53 PM CDT, 7 minutes earlier. Its key messages:
- A few severe storms will again be possible this afternoon and evening, with the better chances in northeast NE and northwest IA. Hail, wind and and isolated tornado are all possible, although the tornado threat may remain just south of the area if the near surface front does not get far enough north.
- Periods of rain and isolated thunderstorms continue into Wednesday. Still some question marks on rainfall totals, but pockets of 2-3 inches are likely. While this may cause some local rises in small streams and creeks, flash flooding is not anticipated.
- After a break on Thursday, rain and thunderstorm chances return for Friday into the beginning of next week.
Area forecast discussion, May 19, 12:53 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1253 PM CDT Mon May 19 2025
.KEY MESSAGES...
- A few severe storms will again be possible this afternoon and
evening, with the better chances in northeast NE and
northwest IA. Hail, wind and and isolated tornado are all
possible, although the tornado threat may remain just south of
the area if the near surface front does not get far enough
north.
- Periods of rain and isolated thunderstorms continue into
Wednesday. Still some question marks on rainfall totals, but
pockets of 2-3 inches are likely. While this may cause some
local rises in small streams and creeks, flash flooding is not
anticipated.
- After a break on Thursday, rain and thunderstorm chances
return for Friday into the beginning of next week.
&&
.DISCUSSION...
Issued at 330 AM CDT Mon May 19 2025
NOW THROUGH WEDNESDAY: Elevated showers with isolated lightning
strikes continue to lift to the northeast across the area very early
this morning. This out ahead of an upper level trough tracking
eastward out of the Rockies and a surface low and attendant
boundaries over western Nebraska - with moisture being provided by a
40 to 50 kt low level jet (LLJ) over our area. Current SPC
mesoanalysis indicates any appreciable instability and effective
shear remaining to the south of our CWA. However, model guidance
would suggest elevated instability on the order of 500-1000 J/KG
lifting into our area toward daybreak. With effective shear around
30 kts and mid level lapse rates of 7-8 deg C/KM cannot rule out an
isolated severe storm with hail to the size of quarters through at
least mid morning, before lifting to the northeast with the
associated mid level frontogenesis. Wind is a lesser threat with
a low level inversion in place.
In spite of an inversion, there is at least some concern for
the potential of strong easterly winds (possibly 50+ mph) mixing
down from the LLJ on the backside of the showers and storms.
Nearly every hi- res model shows this potential to some degree -
with the HRRR and ARW being the strongest with these winds.
That being said, model soundings are less bullish on mixing
these gusts down, though it will be something to keep an eye on
through the morning hours.
Scattered showers and storms will periodically continue through the
day as the mid/upper low and trough axis pivots into the northern
Plains and the LLJ meanders toward Minnesota. Surface low tracks
north through NE during the day. Guidance indicates that we'll see
an increase in instability, but also more a little more capping. If
we're able to see efficient moisture return with the easterly and
southeasterly flow and we're not inhibited by convection to our
south, could see a few strong to severe storms near and east of US
Hwy 81 during the afternoon and evening hours where instability is
highest (over 1500 J/kg). Think that large hail remains the main
threat, with damaging wind gusts as the secondary threat. If the
surface warm front can move this far north through the day, a
tornado may be possible near the boundary - though there is a
greater chance of this boundary remaining to the south of our CWA.
Showers and storms continue through Tuesday as the low pressure
moves off to the east and northwesterly flow aloft remains in place.
By Wednesday morning, still expect another area of mid/upper low
pressure to develop to our east, which maintains our rain and storm
chances through the day Wednesday.
Temperatures remain below normal with strong winds through Tuesday
night. Easterly winds become northwesterly behind the surface low
exiting our area Tuesday and remain breezy Wednesday.
Some uncertainty in rainfall totals through this event, mainly
stemming from the potential for our moisture return to be cut off by
severe weather to our south. Probabilities across the area for over
an inch of rain are still high (over 80%); however, believe that
ensembles are washing out the nuances of the convection. Some areas
could see more than 2" (ensemble probabilities 50-65% for the James
Valley and east of I-29), with deterministic guidance showing some
locations approaching 3" or more. Given the duration of the event,
shouldn't see much in the way of flooding, though heavier rain could
lead to localized ponding.
THURSDAY: Dry and cool Thursday with weak ridging in place and
northwesterly flow aloft. Highs in the 60s.
LATE WEEK INTO NEXT WEEKEND: Unsettled weather returns for the end
of the week and the weekend as short wave moves through the mid
levels followed by troughing for the weekend. Periods of showers and
storms return with slightly below average temperatures.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1251 PM CDT Mon May 19 2025
A line of showers and storms extends from roughly KBKX to Hartford
to Parker to start the period. This line of storms will impact KFSD
through about 20Z and continue lifting northeastward into southwest
Minnesota through the afternoon. There have been reports of small to
medium sized hail with this activity, and can't rule out a 50+ kt
wind gust as the storms roll through as well. Additional showers and
storms are likely to develop late this afternoon and evening,
especially closer to the Highway-20 corridor including KSUX. Can't
rule out some large hail and damaging winds with these storms as
well. Storms will fade tonight, but MVFR to IFR stratus and showers
will linger through the rest of the period at all sites.
Easterly wind gusts as high as around 35 kts will continue to be
possible through the early evening, with winds lessening and turning
more northeasterly late tonight into tomorrow morning. Gusts by
Tuesday morning will be as high as 15-20 kts.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 8 PM CDT this evening for SDZ038>040-
053>056.
MN...Wind Advisory until 8 PM CDT this evening for MNZ071-072-080-
081-089-090-097.
IA...None.
NE...None.
&&
DISCUSSION...SG/JM
AVIATION...SametHazardous weather outlook, May 19, 4:02 AM CDT, 8 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 402 AM CDT Mon May 19 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-200915- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 402 AM CDT Mon May 19 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Isolated thunderstorms will be capable of producing hail to the size of quarters through mid morning, along with pockets of heavy rain. On the back side of the storms there is a risk of wind gusts of 50 to 60 mph. Additional storms could become strong to severe this afternoon and evening. The main threats would be large hail and damaging winds, with an isolated tornado risk mainly along and south of highway 20 in northwestern Iowa. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Showers and isolated thunderstorms will continue on Tuesday and Wednesday. Total rainfall amounts of 1 to 3 inches will be possible for the period of Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible.
In the hours before
Special weather statement, May 19, 7:40 AM CDT, 5 hours 20 minutes before
Special Weather Statement National Weather Service Sioux Falls SD 740 AM CDT Mon May 19 2025 IAZ002-003-013-014-021-022-032-MNZ081-089-090-191400- Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida- Cottonwood-Nobles-Jackson- Including the cities of Sibley, Spirit Lake, Milford, Arnolds Park, Sheldon, Hartley, Sanborn, Spencer, Cherokee, Storm Lake, Ida Grove, Holstein, Battle Creek, Windom, Mountain Lake, Worthington, Jackson, and Lakefield 740 AM CDT Mon May 19 2025 ...Strong Wind Gusts Behind Showers Early This Morning... Strong wind gusts of 45 to 55 mph may occur on the back side of showers as they exit to the northeast through 9 AM this morning. Loose, unsecured objects such as trash cans and lawn furniture may be blown around, and high profile vehicles may be impacted by these stronger winds. BP
Local storm report, May 19, 12:30 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1230 PM CDT Mon May 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 AM Non-Tstm Wnd Gst 8 N Elk Point 42.79N 96.71W
05/19/2025 M58 MPH Union SD Public
Via personal weather station.
0544 AM Non-Tstm Wnd Gst 8 SSE Alcester 42.92N 96.59W
05/19/2025 M63 MPH Union SD Public
Via personal weather station.
0553 AM Non-Tstm Wnd Gst 7 SE Alcester 42.97N 96.52W
05/19/2025 M62 MPH Union SD Public
Via personal weather station.
0606 AM Non-Tstm Wnd Gst 4 E Alcester 43.01N 96.55W
05/19/2025 M72 MPH Union SD Public
Via personal weather station.
0530 AM Non-Tstm Wnd Gst 7 WSW Wall Lake 43.49N 97.08W
05/19/2025 M56 MPH Turner SD Mesonet
Mesonet station PKMS2 Parker 7NNE.
0630 AM Non-Tstm Wnd Gst 3 NNE Flandreau 44.09N 96.58W
05/19/2025 M60 MPH Moody SD Mesonet
Mesonet station FLNS2 Flandreau 3 NNE (SD
Mesonet).
0542 AM Non-Tstm Wnd Gst 3 SE Montrose 43.67N 97.15W
05/19/2025 M55 MPH McCook SD Mesonet
Mesonet station 18 SD RWIS Montrose.
0526 AM Non-Tstm Wnd Gst 1 W Lane 44.07N 98.45W
05/19/2025 M58 MPH Jerauld SD Mesonet
Mesonet station 305 SD RWIS Lane.
0329 AM Non-Tstm Wnd Gst 2 E Dixon 43.39N 99.44W
05/19/2025 M56 MPH Gregory SD Mesonet
Mesonet station 283 SD RWIS Dixon.
0437 AM Non-Tstm Wnd Gst 3 S Corsica 43.38N 98.41W
05/19/2025 M56 MPH Douglas SD Mesonet
Mesonet station 304 SD RWIS Corsica.
0509 AM Non-Tstm Wnd Gst 3 N Mitchell 43.77N 98.04W
05/19/2025 M56 MPH Davison SD ASOS
ASOS station KMHE Mitchell Municipal
Airport.
0417 AM Non-Tstm Wnd Gst 4 NE Dante 43.08N 98.13W
05/19/2025 M57 MPH Charles Mix SD Mesonet
Mesonet station 324 SD RWIS WAGNER.
0441 AM Non-Tstm Wnd Gst 3 W Geddes 43.26N 98.76W
05/19/2025 M56 MPH Charles Mix SD Mesonet
Mesonet station RLAS2 Lake Andes RAWS.
0445 AM Non-Tstm Wnd Gst 9 SW Platte 43.30N 98.99W
05/19/2025 M60 MPH Charles Mix SD Public
Via personal weather station.
0414 AM Non-Tstm Wnd Gst 1 S Kimball 43.74N 98.96W
05/19/2025 M71 MPH Brule SD Mesonet
Mesonet station 25 SD RWIS Kimball.
0425 AM Non-Tstm Wnd Gst 4 SSE Kimball 43.69N 98.91W
05/19/2025 E58 MPH Brule SD Public
Via personal weather station.
0430 AM Non-Tstm Wnd Gst 1 ENE White Lake 43.73N 98.69W
05/19/2025 M64 MPH Aurora SD Mesonet
Mesonet station WTES2 White Lake (SD
Mesonet).
0508 AM Non-Tstm Wnd Gst 4 SSW Newcastle 42.60N 96.91W
05/19/2025 M58 MPH Dixon NE Public
Via personal weather station.
0611 AM Non-Tstm Wnd Gst Ponca 42.57N 96.72W
05/19/2025 M61 MPH Dixon NE Public
Via personal weather station.
0612 AM Non-Tstm Wnd Gst 2 NW Ponca 42.59N 96.75W
05/19/2025 M60 MPH Dixon NE Public
Via personal weather station.
0755 AM Non-Tstm Wnd Gst 2 NE Rushmore 43.64N 95.77W
05/19/2025 M56 MPH Nobles MN Mesonet
Mesonet station MN007 I-90 - Rushmore - Mp
35.
0815 AM Non-Tstm Wnd Gst 3 W Dovray 44.06N 95.60W
05/19/2025 M57 MPH Murray MN Mesonet
Mesonet station MN038 T.h.30 - Dovray - Mp
49.
0744 AM Non-Tstm Wnd Gst Moville 42.49N 96.06W
05/19/2025 M61 MPH Woodbury IA Public
Via personal weather station.
0505 AM Non-Tstm Wnd Gst 4 W Sheldon 43.19N 95.92W
05/19/2025 M64 MPH Sioux IA Public
Via personal weather station.
0610 AM Non-Tstm Wnd Gst 1 SSW Hawarden 42.99N 96.49W
05/19/2025 M57 MPH Sioux IA Mesonet
Mesonet station FW6302 Hawarden.
0610 AM Non-Tstm Wnd Dmg Hawarden 43.00N 96.48W
05/19/2025 Sioux IA Emergency Mngr
Tree damage across town as well as tin
peeled off of local business.
0625 AM Non-Tstm Wnd Gst 6 W Rock Valley 43.19N 96.41W
05/19/2025 E73 MPH Sioux IA Public
Via personal weather station.
0630 AM Non-Tstm Wnd Gst 4 SE Hawarden 42.97N 96.42W
05/19/2025 M64 MPH Sioux IA Public
Via personal weather station.
0635 AM Non-Tstm Wnd Dmg Rock Valley 43.20N 96.30W
05/19/2025 Sioux IA Trained Spotter
Pictures via trained spotter as well as
social media of tree damage across town.
Time estimated.
0710 AM Non-Tstm Wnd Gst 2 WNW Hull 43.20N 96.16W
05/19/2025 M58 MPH Sioux IA Public
Via personal weather station.
0546 AM Non-Tstm Wnd Dmg Akron 42.83N 96.56W
05/19/2025 Plymouth IA Public
Picture via social media of tree damage
across town.
0640 AM Non-Tstm Wnd Dmg Remsen 42.81N 95.97W
05/19/2025 Plymouth IA Broadcast Media
Picture of large tree down. Time estimated.
0633 AM Non-Tstm Wnd Gst 5 W Larchwood 43.45N 96.53W
05/19/2025 M59 MPH Lyon IA Public
Via personal weather station.
0643 AM Non-Tstm Wnd Dmg Rock Rapids 43.43N 96.17W
05/19/2025 Lyon IA Emergency Mngr
Approximately 3 to 4 dozen trees down across
town. Time estimated.
0643 AM Non-Tstm Wnd Gst 1 SSW Rock Rapids 43.41N 96.18W
05/19/2025 M61 MPH Lyon IA Public
Via personal weather station.
0647 AM Non-Tstm Wnd Gst 4 E Lester 43.43N 96.25W
05/19/2025 M72 MPH Lyon IA Public
Via personal weather station.
0730 AM Non-Tstm Wnd Gst 6 E Rock Rapids 43.44N 96.05W
05/19/2025 M63 MPH Lyon IA Public
Via personal weather station.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 10:18 AM CDT | Wind Advisory | FSD | Beadle, Brookings, Kingsbury, Lake, Miner, Moody and 1 more | 10 hr |
| May 19, 12:16 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Turner, Yankton | 44 min |
| May 19, 4:10 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury, Miner, Sanborn | 22 min |
| May 19, 5:58 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 32 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.